Hail, Lynn
- When
- May 22, 4:10 PM CST
- Where
- Lynn County, 3.04 mi S of Grassland
- Measured
- 2.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.086, -101.596
The fire department in Grassland reported hail up to baseball size south of town.
The first in a multi-day event produced widespread large hail, tornadoes, and flash flooding but the largest impacts were felt in the extreme southeastern Texas Panhandle. An upper level jet streak provided the necessary lift acting upon a very unstable and strongly sheared atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
The first in a multi-day event produced widespread large hail, tornadoes, and flash flooding but the largest impacts were felt in the extreme southeastern Texas Panhandle. An upper level jet streak provided the necessary lift acting upon a very unstable and strongly sheared atmosphere. Supercell thunderstorms began as isolated cells on the caprock and became more widespread once they moved off the caprock. Initially, storms produced very large hail and damaging winds but an extremely moist atmosphere and slow movement to the storms brought on flash flooding. The most damaging impacts came in Hall County where a nearly stationary storm dropped up to eight inches of rain. The extreme runoff from the storms inundated normally dry washes and creek beds. The floods damaged or destroyed several bridges and roadways and also lead to high water rescues in Lakeview (Hall County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 22, 1:57 PM CST, 2 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 257 PM CDT SUN MAY 22 2016 .SHORT TERM... After a (very) brief hiatus from clouds this morning we are socked in once again. These clouds, however, should not hinder much in the way of convection this afternoon and evening. As of 12:30pm MLCAPE over 3000 J/kg was creeping into the FA from the south and is expected to continue to increase. The 18z AMA sounding shows MLCAPE of 2320 J/kg already in place with no cap left. MLCIN was also on the downward trend and beginning to erode. There are also a couple areas of enhanced surface convergence as shown by the radar. Once is located near the edge of the caprock while the other is located across a line from Bailey county to Terry county. These will probably be some areas to watch for convective initiation later this afternoon. The other area to watch will be the dryline that is beginning to mix in eastern NM. The trigger will likely be an upper level speed max currently moving across southern NM per WV imagery. The highest threat today will be very large hail up to softball size as high MLCAPE values are coupled with 0-6km shear of 50 knots. Damaging winds upwards of 75 mph are also possible as are a few tornadoes. The tornado threat will increase into the afternoon and peak evening as SRH values of 400 m2/s2 are progged by short term models. Heavy rain with localized flooding will also be a possibility as storms will be slow moving and PWATS will be in the 1.5 inch range. The severe threat will continue into the late evening but will steadily decrease after sunset as large scale lift will be to weak to sustain severe convection late into the night. Another round of severe thunderstorms will be possible again tomorrow afternoon as the dryline will push back westward across the FA. The dryline should only make to just slightly west of Lubbock tomorrow which will limit the bulk of the severe threat to the I27/Hwy 87 corridor and east. Very large hail with damaging winds will be possible again as the thermodynamic environment will be similar to what we are seeing today. The main difference is more surface heating will be possible tomorrow allowing for the increase in CAPE across the eastern half of the FA. Aldrich .LONG TERM... Pronounced southwest flow aloft with weak embedded disturbances will be our dominant feature late Monday through Wednesday. We should remain near or just north of a strong subtropical jet and south of the polar branch with favorable upper level divergence much of this period. Lower levels will remain moist at least across the Rolling Plains, and later solutions have trended further west onto the Caprock at least late Monday and Tuesday. We have likewise adjusted for more thunder mention further west through Tuesday and added severe mention as well as expected instability continues to look quite impressive. By Wednesday we still are banking that deep flow will dry enough to clear moisture off the caprock, but at least minimal mention is still valid for parts of the Rolling Plains. On Thursday, the next sharp upper level low pressure trough will lift across the southern Rockies, and solutions have continued to trend a little deeper and further south with this system with more enhanced southerly low level flow and backed flow aloft. We have followed as well with thunder chances pulled back west to near or just onto the Caprock. Friday should be drier with flow more veered but after a very low amplitude anticyclone passing late Friday or early Saturday, the next west coast upper trough will be digging into place with backed and enhanced southwest flow once again by mid or late next weekend. This should support a decent chance of thunder once more. RMcQueen && .LUB Watches/Warnings/Advisories... None. && 51/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1132 AM CDT SUN MAY 22 2016 TXZ021>044-231645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1132 AM CDT SUN MAY 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...TODAY AND TONIGHT A THREAT OF SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND EVENING OVER MUCH OF THE OUTLOOK AREA. ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE LOCATED ACROSS THE FAR SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH PLAINS THIS AFTERNOON WHILE ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE IN THE ROLLING PLAINS. SOME OF THESE STORMS WILL BECOME SUPERCELLULAR AND BE CAPABLE OF PRODUCING VERY LARGE HAIL TO SOFTBALL SIZE...DAMAGING WIND GUSTS TO 75 MPH AND A FEW TORNADOES. THE GREATEST TORNADO THREAT WILL BE EARLY THIS EVENING. ADDITIONALLY...VERY HEAVY RAIN AND LOCALIZED FLOODING WILL BE POSSIBLE WITH THE INTENSE SLOW MOVING STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE IN THE AFTERNOON AND EVENING HOURS ON MONDAY AND TUESDAY, WITH THE THREAT AREA GENERALLY LOCATED NEAR AND TO THE EAST OF THE INTERSTATE 27/HIGHWAY 87 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON INTO THIS EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 354 PM CDT SUN MAY 22 2016 TXZ024-025-222115- BRISCOE TX-HALL TX- 354 PM CDT SUN MAY 22 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRISCOE AND NORTHWESTERN HALL COUNTIES UNTIL 415 PM CDT... AT 354 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER BRICE...OR 15 MILES SOUTH OF CLARENDON...MOVING NORTH AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BRICE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL TEXAS. LAT...LON 3458 10078 3465 10106 3475 10105 3475 10075 TIME...MOT...LOC 2054Z 186DEG 32KT 3472 10092 26
The Lubbock radar (KLBB), 66 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
9 hail, 6 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.
The fire department in Grassland reported hail up to baseball size south of town.
The fire department in Grassland reported three power poles downed by high winds near the intersection of Farm to Market Road 212 and County Road 24.
Several storm chasers reported hail up to the size of tennis balls in and to the southeast of Lakeview. No damage was reported.
Law enforcement in Garza County as well as a storm chaser reported hail up to five inches in and around Post along US Highway 84 and US Highway 380. The only damage reported was broken car windows. This giant hail occurred with a left moving supercell thunderstorm.
A Texas Tech University West Texas mesonet measured wind gusts as high as 65 mph for a five minute period.
A storm chaser reported hail up to golf ball size in Post. No damage was reported.
The Floyd County emergency manager reported hail up to golf ball size from Floydada to Cedar Hill. No damage was reported.
A large tornado developed near Plaska late this afternoon and moved slowly southeastward for the next 15 minutes before dissipating. Several storm chasers documented this tornado as it grew into a wedge shape while wrapping in rain curtains. This tornado and damaging RFD winds toppled several utility poles, heavily damaged and stripped some trees, and destroyed a barn. The damage was found to be consistent with EF-2 winds. There may have been additional, smaller tornadoes concurrently or following this large tornado, however insufficient video evidence and few damage indicators precluded an explicit entry of these tornadoes.
A Texas Tech University West Texas mesonet site near Floydada recorded a wind gust to 60 mph.
The fire department in Ralls reported several power lines pushed over along Texas State Highway 114 west of Ralls.
Law enforcement reported hail up to the size of tennis balls in northeastern Garza County. No damage was reported.
The same storm responsible for producing a large, EF-2 tornado near Plaska also produced significant flash flooding over much of northern Hall County late this afternoon. Additional rounds of thunderstorms through the evening would go on to produce eight inches of rain as measured by a NWS CO-OP observer in Estelline. The storm survey discovered significant flood damage to bridges, roads and a golf course in Estelline which had large chasms cut into the property. Also, one SUV was swept off US Highway 256 about five miles northeast of Estelline after driving through raging floodwaters that consumed a shallow bridge. The two occupants of the vehicle were rescued and unharmed, but their vehicle was a complete loss from water damage. The total flood damage to infrastructure alone would likely reach several million USD.
A Texas Tech University West Texas mesonet near Turkey measured a wind gust to 72 mph. Additionally, an NWS cooperative weather observer reported that a roof was blown off of a barn south of Turkey.
A nearly stationary storm over Hall and western Childress Counties produced copious amounts of rainfall which lead to flash flooding especially along US Highway 287 in Childress County.
Quarter size hail was reported northeast of Paducah along US Highway 70.
A trained spotter reported hail up to the size of golf balls south of Estelline. No damage was reported.
An NWS cooperative weather observer reported ping pong ball size hail. No damage was reported.
The Automated Surface Observation System (ASOS) at Childress Municipal Airport recorded a wind gust to 64 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625855, 625857, 625883, 625860, 625893, 625863, 625919, 627092, 625922, 625894, 625925, 626093, 625931, 626095, 625936, 625938, 625940, 625932.